PsychiatryNews.net

Psychiatry Xagena

Xagena Mappa
Medical Meeting
Farmaexplorer.it
Neurobase.it

Risk of gastrointestinal bleeding doubled with SSRI inhibitors


A research has shown that selective serotonin reuptake inhibitors ( SSRIs ), a group of drugs commonly used to treat depression, may double the risk of gastrointestinal bleeding. When the drugs are taken with Aspirin and other similar pain medications, the risk is more than 600 percent higher.

The research is published in Alimentary Pharmacology & Therapeutics.
Emerging evidence has shown that SSRIs may be associated with bleeding of the lining of the digestive tract including the esophagus, stomach or upper part of the small intestine, which together are called the upper gastrointestinal ( GI ) tract. Upper gastrointestinal bleeding may be potentially serious and require hospitalization for blood transfusions and other treatments.

The drugs are widely used to treat depression, panic disorder and obsessive-compulsive disorder. The researchers undertook the study because of a lack of information on the exact magnitude of the risk. They also looked at the effects of taking SSRIs at the same time as non-steroidal anti-inflammatory drugs ( NSAIDs ), which are also associated with upper GI bleeding.

The researchers pooled data from four studies involving 153,000 patients, which allowed them to detect effects that might not show up in the individual studies. They found patients taking SSRIs were nearly twice as likely to develop upper GI bleeding than patients not taking the drugs. When the patients also took NSAIDs, the risk of upper gastrointestinal bleeding was six times higher than in patients taking neither medication.

The authors said the combined use of NSAIDs and SSRIs may have a synergistic effect, which results in the elevated risk of bleeding beyond that seen with each agent alone.
The depressed, older adults may be most vulnerable because they are more likely to have conditions such as osteoarthritis that require the use of NSAIDs.

Based on their findings, the authors estimate that for every 411 patients over age 50 taking SSRIs, one is likely to develop upper GI bleeding requiring hospital admission. In patients taking both SSRIs and NSAIDs, one out of 82 would be expected to develop the problem.

In addition to the clinical studies, the researchers analyzed 101 reports on adverse effects submitted to the Canadian Adverse Events Database and the FDA’s Adverse Event Reporting System.
They found that bleeding associated with SSRI use occurred after a median of 25 weeks on the drugs. About 67 percent of those patients were also taking NSAIDs.
The adverse reaction was not limited to the elderly, with 38 percent of cases occurring in patients below the age of 60.

The research did not distinguish between specific drugs and whether one was associated with more bleeding than another. However, previous studies have shown that Paroxetine ( Paxil ), Sertraline ( Zoloft ) and Fluoxetine ( Prozac ) are most often associated with abnormal bleeding.

Source: Wake Forest University Baptist Medical Center, 2007

XagenaMedicine_2007



Indietro